Alert archive / Nevada / Dust Storm Advisories in 2021
Dust Storm Advisory 3, NWS Reno, NV
NWS Reno, NV issued this dust storm advisory at Jun 29, 2021, 8:09 PM PDT for Churchill County, Pershing County, Nevada. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2021, 8:09 PM PDT (03:09 UTC)
- Expired
- Jun 29, 2021, 10:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Churchill County, NV, Pershing County, NV
The radar
The Elko radar (KLRX), 105 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3594 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
154
WWUS55 KREV 300311
DSWREV
Dust Advisory
National Weather Service Reno NV
809 PM PDT Tue Jun 29 2021
NVC001-027-300515-
/O.NEW.KREV.DS.Y.0003.210630T0309Z-210630T0515Z/
Churchill NV-Pershing NV-
809 PM PDT Tue Jun 29 2021
The National Weather Service in Reno has issued a
* Dust Advisory for...
Northeastern Churchill County in west central Nevada...
Pershing County in west central Nevada...
* Until 1015 PM PDT.
* At 809 PM PDT, a wall of dust was along a line extending from near
Trinity Junction to 32 miles northwest of New Pass Summit, moving
north at 30 mph.
HAZARD...Less than one mile visibility with strong wind in excess
of 50 mph.
SOURCE...Doppler radar.
IMPACT...Hazardous travel.
* Interstate 80 east of Fernley will be impacted by this dust storm,
including Lovelock, Fallon, and US-95 north of Fallon.
Locations impacted include...
Lovelock, Trinity Junction, Oreana, Imlay, Unionville, Junction I 80
And Nv 396/857 (exit 112), Rye Patch Reservoir, Junction I 80 And U.S
95 (exit 83), Star Peak, Trinity Peak, Majuba Mountain, Lone Rock,
Mill City, Lovelock Derby Field Airport, McKinney Pass, Rye Patch
Reservoir Campground, Toulon Peak, Organ Peak, Hyder Hot Springs and
Rosebud Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.
&&
LAT...LON 3988 11766 3985 11879 4085 11876 4086 11765
4069 11765 4068 11749
TIME...MOT...LOC 0309Z 185DEG 26KT 3991 11870 3994 11775
$$
AHWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this dust storm advisory went out at Jun 29, 2:00 PM PDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jun 29, 2:00 PM PDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
200 PM PDT Tue Jun 29 2021
.SYNOPSIS...
Today will be the core of the heat wave with temperatures slightly
cooling for the latter half of the week. Thunderstorm chances spread
northward today along the Sierra and mainly south of Interstate 80
and will expand to most areas through Saturday as moisture pushes
into the region from the Gulf of California.
&&
.SHORT TERM...Tonight through Friday morning...
HOT ABOVE AVERAGE TEMPS CONTINUE THROUGH THE WORK WEEK:
Although hotter temperatures are expected to wane slightly going into
the later half of the work week, temperatures will still be in the
triple digits across western Nevada valleys and upper 80s to low
90s for Sierra valleys. That said, the conditions that contribute
to elevated heat will remain. Overnight lows will bring little
relief to the searing daytime temperatures as the continued influx
of subtropical moisture into the region will limit nocturnal boundary
layer radiative cooling.
* It is still advised to continue to hydrate, stay in an air-
conditioned building, stay out of the sun, and check up on
relatives and neighbors.
* This cannot be reiterated more but young children and pets
should never be left unattended in vehicles.
As the upper-level ridge responsible for inducing the record heat
over the Pacific Northwest initiates a shift northeastward into
Canada, the attendant upper ridge should shift westward as well
into the Central Plains and Rockies and bring some relief to the
current heatwave. Going into the weekend, heat health risks may
continue as afternoon high temperatures linger in the upper 90s
to low 100s in the lower valleys of western Nevada and 80s in
many of the Sierra valleys. The timing and spatial extent of
T-storm development over the region may be a mitigating factor
that limits daytime afternoon heating and overnight cooling more
or less than forecasted.
THUNDERSTORM CHANCES CONTINUE THROUGH THURSDAY
Little change from the previous forecast except the enhanced
outflows from earlier storms that benefited from some deep-layer
shear will fuel a few stronger T-storms that could linger into the
evening hours over the Eastern Sierra, southern Douglas-Lyon-Mineral
counties. An isolated storm or two could pop up across the Tahoe
Basin into northeast California as well as parts of western NV.
Some small hail and strong outflow winds ranging 45 mph are still
possible during the early evening hours. Limited CAPE and lower
level cooling will all but bring a gradual end to any widespread
thunderstorm activity going into the overnight hours. There also
slight chance for an isolated storm to pop over southern Churchill
County into Mineral County early morning Wednesday but confidence
is low.
* Light steering flows overall and very high freezing levels may
allow for localized flash flooding beneath stronger thunderstorm
cores over western NV. Recent burn scars and areas within steep
terrain will be needed to keep an eye on.
For the latter half of the week the ridge over the Pacific
Northwest will weaken and move east into south-central Canada,
while another upper-level ridge slides west near the Four Corners.
This will help to advect additional mid-level moisture out of the
Gulf of California, which could increase PWATs to nearly 1 inch.
The extent and timing of cloud cover could limit the surface-based
instability and thus the intensity of some thunderstorms developing
over the region.
.LONG TERM...Holiday Weekend into next week...
* Thunderstorms may impact your holiday weekend plans, so have a
Plan B and quick access to shelter if you are going to be outdoors.
Upper pattern favors a more focused southerly flow into the
Sierra/western NV Friday- Saturday with ridge over the Four- Corners
region and trough off the CA coast. This will keep the threat for
thunderstorms going area wide. Heavy rain is a good possibility with
ensemble spread showing PW values between 0.7 and 1 inch.
By Sunday the trough should approach the Pacific Northwest coast
allowing a more stable-dry southwest to develop over northern CA and
northwest NV. This should either push thunderstorms chances out of
the region, or at least suppress them to areas south of US-50. Winds
may also increase a bit as early as Sunday, which could impact July
4th recreation.
Temperatures should remain on the hot side with some lower western
NV valleys near 100 degrees leading to some heat health impacts over
the weekend and into next week. Brong
&&
.AVIATION...
Hot, possibly record, temperatures are forecast again today which
will lead to density altitude concerns across the region, especially
the higher elevation terminals where afternoon highs will approach
90 degrees. Temperatures will ease mid to late week as the upper
ridge shifts east and moisture/cloud cover increase.
Thunderstorms spread farther northward late this afternoon and
evening with storms reaching northeast CA including KSVE. Main
storm coverage will focus south of KTRK-KRNO-KNFL. Chance of
thunderstorms include 40% at KMMH, 20-25% at KTVL/KMEV and 15-20%
at KTRK/KCXP/KRNO. For Wednesday thunderstorms chance may focus on
area from Reno-Pyramid Lake, over much of Storey-Lyon counties
southward to the eastern Sierra.
Strong and erratic outflow winds 40+ kts will be possible with any
storms with a short period of larger scale outflow winds (gusts to
25 kts) pushing out from the eastern Sierra into western NV early to
mid evening (roughly 00Z-04Z). Brong
&&
.FIRE WEATHER...
* Red Flag Warnings remain in effect until 11 PM this evening for
thunderstorms and strong outflows.
Heat and thunderstorms with dry lightning strikes and strong outflow
winds remain the main concern through tonight. A slight chance
for an isolated storm or two early tomorrow morning over southern
Churchill-Mineral Counties but recent model simulations show lessening
chances for their development. Additional lightning strikes with
gusty outflows may still produce fire starts and fire officials
should monitor the weather closely. Storms are expected to transition
to a mix of wet/dry storms by tomorrow, as more monsoonal moisture
continues to filter north into the eastern Sierra and western NV.
The flash flood and debris flow risk is still expected to be
elevated tomorrow as well. These conditions will continue through
the remainder of the week.
More thunderstorms are expected tomorrow with an increased mix of
wet/dry storms continuing through the end of the work week. Recent
model guidance, however, does show decreasing frequency of storm
development going into the holiday weekend. The increased
moisture/cloud cover with the current monsoonal flow could assist
to decrease the heat and inhibit widespread convective potential
in some areas across western NV. Dry winds after a few days of
lightning can allow hold-over fires to emerge. Best advice for now,
be prepared for a extended period of thunderstorm development across
the region. There may still be a couple days over course of next
week with no afternoon/evening storms, but increased afternoon
wind potential.
&&
.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 10 PM PDT Wednesday NVZ001-003>005.
Red Flag Warning until 11 PM PDT this evening NVZ420-429.
Red Flag Warning until 11 PM PDT this evening NVZ421.
CA...Excessive Heat Warning until 10 PM PDT Wednesday CAZ070-071.
Red Flag Warning until 11 PM PDT this evening CAZ272.
Red Flag Warning until 11 PM PDT this evening CAZ274.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jun 29, 3:02 PM PDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Reno NV
302 PM PDT Tue Jun 29 2021
CAZ072-073-NVZ001-003-300100-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
302 PM PDT Tue Jun 29 2021
...Thunderstorms over the Eastern Sierra...
Thunderstorms will continue to develop over the Sierra and along the
California-Nevada stateline south of Lake Tahoe through this
evening. A few thunderstorms are also forecast to develop across
western Nevada and northeast California late this afternoon and
into the evening.
Strong outflow winds over 50 mph, small hail and brief periods of
heavy rain may accompany the stronger thunderstorms. Lightning
strikes may also trigger wildfires. Those with outdoor activities
should have a Plan B and quick access to shelter should a
thunderstorm approach your location.
Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Gardnerville Ranchos, Hawthorne, Wellington,
Tioga Pass, Smith and Oasis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.
&&
LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
3779 11920 3788 11920 3795 11932 3804 11931
3820 11963 3835 11963 3845 11968 3869 11998
3881 12003 3884 12014 3888 11924 3865 11789
3847 11770 3790 11834 3789 11842 3747 11783
TIME...MOT...LOC 2159Z 328DEG 9KT 3782 11907
AHLocal storm report, Jun 29, 4:32 PM PDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
432 PM PDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM DEBRIS FLOW 4 NW JUNE LAKE 37.83N 119.12W
06/29/2021 MONO CA LAW ENFORCEMENT
MUD, DIRT, AND ROCKS ACROSS HIGHWAY 158 NEAR
GRANT LAKE, CA.
&&
ELWLocal storm report, Jun 29, 4:44 PM PDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
444 PM PDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HEAVY RAIN 7 ENE LEAVITT MEADOWS 38.37N 119.44W
06/29/2021 E0.25 INCH MONO CA PUBLIC
VEHICLE OFF EMBANKMENT OFF HIGHWAY 395 DUE
TO HYDROPLANING.
&&
ELWLocal storm report, Jun 29, 4:50 PM PDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
450 PM PDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 1 WNW FLORISTON 39.41N 120.03W
06/29/2021 E0.20 INCH NEVADA CA PUBLIC
BIG RIG HYDROPLANED AND HIT THE CENTER
DIVIDER ON INTERSTATE 80 NORTH OF FLORISTON.
BOTH LANES ARE BLOCKED BY THE BIG RIG AT
THIS TIME.
&&
ELWSpecial weather statement, Jun 29, 6:03 PM PDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Reno NV
603 PM PDT Tue Jun 29 2021
CAZ071-NVZ001-003>005-300300-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
603 PM PDT Tue Jun 29 2021
...Thunderstorms Continue This Evening Over Western Nevada...
Thunderstorms will continue to develop over western Nevada and
northeast California into the evening.
Strong outflow winds over 50 mph, small hail and brief periods of
heavy rain may accompany the stronger thunderstorms. Lightning
strikes may also trigger wildfires. Those with outdoor activities
should have a Plan B and quick access to shelter should a
thunderstorm approach your location.
Locations impacted include...
Reno, Carson City, Fallon, Herlong, Gardnerville, Virginia City,
Chilcoot, Pyramid Lake, Lahontan Reservoir, Doyle, Beckwourth,
Sparks, Gardnerville Ranchos, Fernley, Dayton, Johnson Lane,
Hawthorne, Yerington, Wingfield Springs and Golden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3789 11836 3885 11977 3950 11978 3983 12039
4067 12045 3913 11779 3909 11780 3900 11818
3892 11819 3848 11770
TIME...MOT...LOC 0101Z 035DEG 13KT 3915 11952
AHSpecial weather statement, Jun 29, 7:50 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Reno NV
750 PM PDT Tue Jun 29 2021
CAZ072-073-NVZ001>004-300545-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
750 PM PDT Tue Jun 29 2021
...Thunderstorms Continue This Evening Over the Tahoe Basin
and Western Nevada...
Thunderstorms will continue to develop over western Nevada and
northeast California into the evening and possibly overnight.
Strong outflow winds over 50 mph, small hail and brief periods of
heavy rain may accompany the stronger thunderstorms. Lightning
strikes may also trigger wildfires. Gusty outflow winds are
producing localized areas of blowing dust across western Nevada.
Blowing dust may limit visibility on area road, so be aware for
rapidly changing conditions through this evening.
Those with outdoor activities should have a Plan B and quick access
to shelter should a thunderstorm approach your location.
Locations impacted include...
Carson City, South Lake Tahoe, Fallon, Squaw Valley, Tahoe City,
Kings Beach, Gardnerville, Virginia City, Lahontan Reservoir, Incline
Village, Coleville, Topaz Lake, Gardnerville Ranchos, Fernley,
Dayton, Johnson Lane, Yerington, Spooner Summit, Middlegate and
Crystal Bay.
LAT...LON 3977 11750 3955 11749 3952 11757 3938 11776
3922 11772 3917 11779 3911 11780 3904 11800
3901 11818 3897 11820 3845 11891 3837 11934
3845 11968 3882 12006 3927 12026 4002 11754
3988 11746
TIME...MOT...LOC 0248Z 240DEG 49KT 3921 11975
EWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:03 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 117 min |
| Jun 29, 7:50 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Storey | 3 hr |
| Jun 29, 8:57 PM PDT | Dust Storm Warning | REV | Churchill, Pershing | 3 hr |
| Jun 30, 3:10 AM PDT | Heat Advisory | REV | Churchill, Lyon, Pershing, Washoe | 17 hr |
| Jun 30, 1:24 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 111 min |
| Jun 30, 2:36 PM PDT | Areal Flood Advisory | REV | Lyon | 114 min |
| Jun 30, 2:48 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Jun 30, 3:42 PM PDT | Special Weather Statement | REV | 48 min | |
| Jun 30, 3:51 PM PDT | Areal Flood Advisory | REV | Washoe | 4 hr |
| Jun 30, 4:47 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing, Washoe | 118 min |
| Jun 30, 4:58 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 112 min |
Nearby
Dust Storm Advisories in Nevada, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.